Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 63, NWS Nashville, TN

April 16, 1998Decatur County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 16, 1998, 2:14 PM CDT for Decatur County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1998, 2:14 PM CDT (19:14 UTC)
Expired
Apr 16, 1998, 3:00 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Decatur County, TN

The radar

The Ft Campbell radar (KHPX), 146 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:22 PM CDTHail 1Parsons, TNSpotter reported quarter size hail.
Apr 16, 2:57 PM CDTHail 1Parsons, TNEMA reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 161914 RRA
TORBNA
TNC039-162000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN WESTERN TENNESSEE

* UNTIL 300 PM CDT

* AT 212 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES SOUTHWEST OF DECATURVILLE MOVING EAST AT 45 MPH.

* TORNADO IS EXPECTED TO BE NEAR..4.
  PERRYVILLE AT 225 PM CDT
  DECATURVILLE AT 220 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 9:40 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 16, 9:40 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT THU APR 16 1998

NEW WATCH WL CVR MUCH OF AREA...XPCT ADDITNL SCT TSTMS N OF WATCH.
TEMPS SEEK OKAY ATTM.

In the hours before

Local storm report, Apr 16, 10:30 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    SADDLERSVILLE             TN   TORNADO
04/16/98   MONTGOMERY                     REPORTED BY LOCAL EMA
                                          POWERLINES DOWN
Local storm report, Apr 16, 10:30 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    SADDLERSVILLE             TN   TORNADO
04/16/98   MONTGOMERY                     REPORTED BY LOCAL EMA
                                          POWERLINES DOWN
Local storm report, Apr 16, 2:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
208 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 AM    CLARKSVILLE               TN   WIND DAMAGE
04/16/98   MONTGOMERY                     COUNTY EMA REPORTED TVA
                                          POWER LINES DOWN ABOUT 13
                                          MILES NORTHEAST OF
                                          CLARKSVILLE ON
                                          SADLERSVILLE ROAD NEAR
                                          SADLERSVILLE

1037 AM    ADAMS                     TN   WIND DAMAGE
04/16/98   ROBERTSON                      COUNTY SHERIFF REPORTED
                                          STRUCTURAL DAMAGE AT JOE
                                          BURNS ELEMENTARY
                                          SCHOOL...BUT NO INJURIES

1040 AM    CLARKSVILLE               TN   WIND DAMAGE
04/16/98   MONTGOMERY                     COUNTY SHERIFF REPORTED
                                          TREES DOWN ON TOP OF HOME
                                          ON SADLERSVILLE ROAD NORTH OF
                                          PORT ROYAL OR ABOUT 12 MILES
                                          EAST OF CLARKSVILLE

1126 AM    PORTLAND                  TN   .88 INCH HAIL
04/16/98   SUMNER                         REPORTED BY COUNTY SHERIFF

1117 AM    PORTLAND                  TN   .75 INCH HAIL
04/16/98   SUMNER                         COUNTY SHERIFF REPORTED
                                          THE HAIL NEAR PORTLAND

1148 AM    WESTMORELAND              TN   .88 INCH HAIL
04/16/98   SUMNER                         REPORTED BY COUNTY SHERIFF

1227 PM    FRANKLIN                  TN   1 INCH HAIL
04/16/98   WILLIAMSON                     TRUCKER ON INTERSTATE 65
                                          REPORTED THE HAIL ABOUT 3
                                          MILES NORTH OF FRANKLIN
1251 PM    SMYRNA                    TN   .75 INCH HAIL
04/16/98   RUTHERFORD                     REPORTED BY NATIONAL
                                          WEATHER SERVICE EMPLOYEE

1251 PM    SMYRNA                    TN   1 INCH HAIL
04/16/98   RUTHERFORD                     PUBLIC REPORTED THE HAIL
                                          AT LAVERGNE

1251 PM    MURFREESBORO              TN   1 INCH HAIL
04/16/98   RUTHERFORD                     SPOTTER REPORTED THE HAIL
                                          ON MURFREESBORO ROAD NEAR
                                          MURFREESBORO

0105 PM    MURFREESBORO              TN   1 INCH HAIL
04/16/98   RUTHERFORD                     SPOTTER REPORTED THE HAIL
                                          IN THE WALTER HILL AREA

STEIGERWALDT
Local storm report, Apr 16, 2:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
208 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 AM    CLARKSVILLE               TN   WIND DAMAGE
04/16/98   MONTGOMERY                     COUNTY EMA REPORTED TVA
                                          POWER LINES DOWN ABOUT 13
                                          MILES NORTHEAST OF
                                          CLARKSVILLE ON
                                          SADLERSVILLE ROAD NEAR
                                          SADLERSVILLE

1037 AM    ADAMS                     TN   WIND DAMAGE
04/16/98   ROBERTSON                      COUNTY SHERIFF REPORTED
                                          STRUCTURAL DAMAGE AT JOE
                                          BURNS ELEMENTARY
                                          SCHOOL...BUT NO INJURIES

1040 AM    CLARKSVILLE               TN   WIND DAMAGE
04/16/98   MONTGOMERY                     COUNTY SHERIFF REPORTED
                                          TREES DOWN ON TOP OF HOME
                                          ON SADLERSVILLE ROAD NORTH OF
                                          PORT ROYAL OR ABOUT 12 MILES
                                          EAST OF CLARKSVILLE

1126 AM    PORTLAND                  TN   .88 INCH HAIL
04/16/98   SUMNER                         REPORTED BY COUNTY SHERIFF

1117 AM    PORTLAND                  TN   .75 INCH HAIL
04/16/98   SUMNER                         COUNTY SHERIFF REPORTED
                                          THE HAIL NEAR PORTLAND

1148 AM    WESTMORELAND              TN   .88 INCH HAIL
04/16/98   SUMNER                         REPORTED BY COUNTY SHERIFF

1227 PM    FRANKLIN                  TN   1 INCH HAIL
04/16/98   WILLIAMSON                     TRUCKER ON INTERSTATE 65
                                          REPORTED THE HAIL ABOUT 3
                                          MILES NORTH OF FRANKLIN
1251 PM    SMYRNA                    TN   .75 INCH HAIL
04/16/98   RUTHERFORD                     REPORTED BY NATIONAL
                                          WEATHER SERVICE EMPLOYEE

1251 PM    SMYRNA                    TN   1 INCH HAIL
04/16/98   RUTHERFORD                     PUBLIC REPORTED THE HAIL
                                          AT LAVERGNE

1251 PM    MURFREESBORO              TN   1 INCH HAIL
04/16/98   RUTHERFORD                     SPOTTER REPORTED THE HAIL
                                          ON MURFREESBORO ROAD NEAR
                                          MURFREESBORO

0105 PM    MURFREESBORO              TN   1 INCH HAIL
04/16/98   RUTHERFORD                     SPOTTER REPORTED THE HAIL
                                          IN THE WALTER HILL AREA

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:23 AM CDTSevere Thunderstorm WarningOHXStewart32 min
Apr 16, 4:31 AM CDTSevere Thunderstorm WarningOHXHouston34 min
Apr 16, 4:56 AM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
Apr 16, 5:12 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson48 min
Apr 16, 5:35 AM CDTSevere Thunderstorm WarningOHXBenton35 min
Apr 16, 5:41 AM CDTTornado WarningOHXRobertson34 min
Apr 16, 5:45 AM CDTTornado WarningOHXBenton35 min
Apr 16, 5:54 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson36 min
Apr 16, 6:00 AM CDTTornado WarningOHXSumner35 min
Apr 16, 6:05 AM CDTSevere Thunderstorm WarningOHXWilson50 min
Apr 16, 6:07 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Apr 16, 6:11 AM CDTTornado WarningOHXCheatham34 min
Apr 16, 6:15 AM CDTFlash Flood WarningOHXDavidson2 hr
Apr 16, 6:19 AM CDTTornado WarningOHXDavidson36 min
Apr 16, 6:22 AM CDTTornado WarningOHXRutherford, Wilson48 min
Apr 16, 6:34 AM CDTTornado WarningOHXSumner, Trousdale46 min
Apr 16, 6:54 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson51 min
Apr 16, 6:58 AM CDTSevere Thunderstorm WarningOHXDavidson47 min
Apr 16, 7:27 AM CDTTornado WarningOHXDavidson, Williamson48 min
Apr 16, 7:39 AM CDTTornado WarningOHXDeKalb, Smith, Wilson31 min
Apr 16, 7:51 AM CDTFlash Flood WarningOHXRutherford, Williamson2 hr
Apr 16, 7:51 AM CDTFlash Flood WarningOHXSmith, Wilson2 hr
Apr 16, 8:04 AM CDTFlash Flood WarningOHXDavidson86 min
Apr 16, 8:11 AM CDTSevere Thunderstorm WarningOHXDeKalb34 min
Apr 16, 8:12 AM CDTTornado WarningOHXDavidson, Rutherford, Williamson33 min
Apr 16, 8:17 AM CDTSevere Thunderstorm WarningOHXPutnam33 min
Apr 16, 8:29 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Apr 16, 8:35 AM CDTSevere Thunderstorm WarningOHXWilson50 min
Apr 16, 8:50 AM CDTFlash Flood WarningOHXPutnam, White3 hr
Apr 16, 8:53 AM CDTSevere Thunderstorm WarningOHXSmith47 min
Apr 16, 8:58 AM CDTSevere Thunderstorm WarningOHXPutnam32 min
Apr 16, 9:02 AM CDTSevere Thunderstorm WarningOHXStewart48 min
Apr 16, 9:33 AM CDTSevere Thunderstorm WarningOHXMontgomery47 min
Apr 16, 9:53 AM CDTTornado WarningOHXBedford32 min
Apr 16, 10:08 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford47 min
Apr 16, 10:18 AM CDTTornado WarningOHXMontgomery32 min
Apr 16, 10:22 AM CDTTornado WarningOHXRobertson48 min
Apr 16, 10:33 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur47 min
Apr 16, 10:33 AM CDTSevere Thunderstorm WarningOHXHumphreys47 min
Apr 16, 10:42 AM CDTSevere Thunderstorm WarningOHXVan Buren, Warren33 min
Apr 16, 11:05 AM CDTTornado WarningOHXSumner40 min
Apr 16, 11:16 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman59 min
Apr 16, 11:31 AM CDTTornado WarningOHXHickman49 min
Apr 16, 11:38 AM CDTTornado WarningOHXSumner17 min
Apr 16, 11:42 AM CDTTornado WarningOHXMacon48 min
Apr 16, 11:45 AM CDTSevere Thunderstorm WarningOHXCheatham, Williamson75 min
Apr 16, 11:51 AM CDTTornado WarningOHXWilliamson49 min
Apr 16, 12:12 PM CDTSevere Thunderstorm WarningOHXDavidson63 min
Apr 16, 12:30 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson50 min
Apr 16, 12:39 PM CDTFlash Flood WarningOHXDavidson, Williamson2 hr
Apr 16, 1:01 PM CDTTornado WarningOHXWilson44 min
Apr 16, 1:09 PM CDTTornado WarningOHXCannon31 min
Apr 16, 1:21 PM CDTTornado WarningOHXRutherford19 min
Apr 16, 1:29 PM CDTSevere Thunderstorm WarningOHXDeKalb61 min
Apr 16, 1:41 PM CDTSevere Thunderstorm WarningOHXBenton, Decatur44 min
Apr 16, 1:43 PM CDTTornado WarningOHXDeKalb32 min
Apr 16, 1:47 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
Apr 16, 2:09 PM CDTSevere Thunderstorm WarningOHXDickson61 min
Apr 16, 2:19 PM CDTTornado WarningOHXPerry51 min
Apr 16, 2:20 PM CDTTornado WarningOHXHumphreys35 min
Apr 16, 2:35 PM CDTTornado WarningOHXDickson50 min
Apr 16, 2:49 PM CDTTornado WarningOHXHickman46 min
Apr 16, 2:57 PM CDTTornado WarningOHXCheatham48 min
Apr 16, 3:09 PM CDTTornado WarningOHXDavidson61 min
Apr 16, 3:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
Apr 16, 3:20 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry50 min
Apr 16, 3:24 PM CDTTornado WarningOHXPerry51 min
Apr 16, 3:29 PM CDTSevere Thunderstorm WarningOHXBenton46 min
Apr 16, 3:32 PM CDTTornado WarningOHXSumner, Wilson63 min
Apr 16, 3:36 PM CDTSevere Thunderstorm WarningOHXMontgomery64 min
Apr 16, 3:39 PM CDTSevere Thunderstorm WarningOHXWilliamson46 min
Apr 16, 3:39 PM CDTSevere Thunderstorm WarningOHXWayne46 min
Apr 16, 3:40 PM CDTTornado WarningOHXHickman65 min
Apr 16, 3:45 PM CDTTornado WarningOHXDickson50 min
Apr 16, 3:48 PM CDTTornado WarningOHXWilliamson47 min
Apr 16, 3:53 PM CDTTornado WarningOHXTrousdale62 min
Apr 16, 4:04 PM CDTTornado WarningOHXDavidson46 min
Apr 16, 4:08 PM CDTTornado WarningOHXCheatham32 min
Apr 16, 4:10 PM CDTTornado WarningOHXDecatur50 min
Apr 16, 4:20 PM CDTTornado WarningOHXSmith65 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.